Tornadoes · United States · Pennsylvania · 2007

EF0 tornado, Option, Pennsylvania, August 9, 2007

This EF0 tornado ran 0.5 miles across Allegheny County on August 9, 2007, touching down at 2:50 PM EDT and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 9, 2007
Touchdown
2:50 PM EDT (18:50 UTC)
Lifted
2:51 PM EDT (18:51 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Allegheny County
Touchdown point
40.430, -79.993
Lift-off point
40.430, -79.984
Record number
0708091250-01

What the Weather Service recorded

Three separate mesoscale convective systems moved across Southeast Ohio, Western Pennsylvania, Northern West Virginia, and Garrett county Maryland. Widespread wind damage, flash flooding, and an EF0 tornado occurred during the event. The tornado touched down in the West End of Pittsburgh. Significant flash flooding occurred in Millvale in Allegheny county.

An NWS Survey found and EF0 tornado touched down in the West End area of Pittsburgh affecting areas along Toledo, Municipal, and Greenway Streets. Numerous trees were snapped and power lines were down. There was some structural damage to a few homes and buildings. Maximum estimated winds were 85 MPH.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS PBZ issued a tornado warning for this county at 18:35 UTC, 15 minutes before the tornado touched down, in force until 19:12 UTC.

The county was under a severe thunderstorm watch, issued at 17:25 UTC and running to 00:00 UTC.

Issued (UTC)ExpiredProductOffice
12:16 UTC15:15 UTCFlood AdvisoryPBZ
12:45 UTC14:45 UTCFlash Flood WarningPBZ
16:00 UTC07:03 UTCFlash Flood WatchPBZ
17:25 UTC00:00 UTCSevere Thunderstorm WatchPBZ
18:28 UTC19:30 UTCSevere Thunderstorm WarningPBZ
18:32 UTC21:30 UTCFlash Flood WarningPBZ
18:35 UTC19:12 UTCTornado WarningPBZ
21:24 UTC04:00 UTCFlash Flood WarningPBZ
22:29 UTC23:30 UTCSevere Thunderstorm WarningPBZ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:25 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Aug 9, 1:34 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 9, 1:34 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EDT THU AUG 9 2007

.SYNOPSIS...
A LOW PRESSURE CENTER MOVING THROUGH THE HUMID UPPER OHIO VALLEY
THIS AFTERNOON AND TONIGHT WILL BE ACCOMPANIED BY A COUPLE ROUNDS
OF THUNDERSTORMS. SOME STORMS CAN BE SEVERE WITH DAMAGING WIND AND
HAIL, FREQUENT LIGHTNING, PLUS HAVE RAIN HEAVY ENOUGH TO CAUSE FLASH
FLOODING. ON FRIDAY, MIDWEST HIGH PRESSURE WILL START BRINGING DRIER
AIR INTO THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
RECENT SREF MODEL RUNS SUPPORTED BY RECENT TRENDS IN RADAR DATA
SHOW THERE CAN BE SEVERAL BANDS OF THUNDERSTORMS MOVING THROUGH
THE UPPER OHIO VALLEY THIS AFTERNOON AND TONIGHT. THE FIRST BAND
HAS SEVERE CHARACTERISTICS AND SPC HAS FOLLOWED THROUGH WITH A
SEVERE THUNDERSTORM WATCH UNTIL 8 PM.

BASED ON WHATS HAPPENED WITH PREVIOUS STORMS AND THE RECOGNIZING
THE POTENTIAL OF UPCOMING STORMS, IN CONCURRENCE WITH HPC QPF
GUIDANCE, HAVE ISSUED A FLASH FLOOD WATCH FOR ENTIRE FORECAST AREA
THROUGH 6 AM FRIDAY. REGARDING FLASH FLOODING, FLASH FLOOD INDICES
SUGGEST 2 INCHES IN 3 HOURS CAN CAUSE ONSET OF FLASH FLOODING.

WITH RAINS EXPECTED, CAN BE PATCHY LATE NIGHT FOG DEVELOPMENT.

DUE TO HEAVY MORNING RAINS, HIGH TEMPERATURES CUT A COUPLE
DEGREES.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
SREF MODEL RUNS SHOW LOW PRESSURE CENTER EAST OF THE APPALACHIAN
MOUNTAINS BY MIDMORNING, WITH DRIER AIR ENSUING. WITH INSTABILITY
AND LIFT DECREASING, NO THUNDERSTORMS FORECASTED AFTER MIDDAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BOTH RECENT GFS AND ECMWF MODEL RUNS SHOW AN UPPER LEVEL RIDGE
REMAINING ACROSS THE PLAINS STATES INTO EARLY NEXT WEEK. THIS
SCENARIO WILL MAINTAIN SEASONABLE VALUES OF TEMPERATURE AND
HUMIDITY ACROSS THE UPPER OHIO VALLEY THESE DAYS IN CONCERT WITH
HPC GUIDANCE AND GFS OPERATIONAL MOS VALUES. NEXT BEST CHANCE OF
THUNDERSTORMS APPEARS TO BE MONDAY WHEN MODELS SHOWS A FRONTAL
PASSAGE THROUGH THE UPPER OHIO VALLEY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
EXPECT VFR FLIGHT CONDITIONS TO BE INTERRUPTED BY PERIODS OF IFR
FLIGHT CONDITIONS DURING THUNDERSTORM PASSAGES MAINLY MID
AFTERNOON UNTIL AROUND MIDNIGHT. WINDS WILL BE GENERALLY SOUTH TO
SOUTHWEST 7-12KTS, BUT CAN GUST TO SEVERE LIMITS.

LATE TONIGHT, IFR FLIGHT CONDITIONS CAN BE MORE PERSISTENT WITH
POST-RAIN FOG DEVELOPMENT.

DURING FRIDAY, EXPECT MAINLY VFR FLIGHT CONDITIONS AS POST-SYSTEM DRYOUT
BEGINS. THE NEXT CHANCE FOR THUNDERSTORMS AND IFR FLIGHT
CONDITIONS WILL BE MONDAY WITH NEXT FRONTAL PASSAGE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ007>009-013>016-
     020>023-029>032.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Aug 9, 1:27 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT THU AUG 9 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-101730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
127 PM EDT THU AUG 9 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

NATIONAL WEATHER SERVICE PITTSBURGH SAYS FLASH FLOODING IS
POSSIBLE FROM TORRENTIAL THUNDERSTORM RAINS THIS AFTERNOON INTO
TONIGHT, WHERE RAIN AMOUNTS GO OVER 2 INCHES IN A COUPLE HOURS.

NATIONAL WEATHER SERVICE PITTSBURGH ALSO SAYS SEVERE THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING THUNDERSTORM WINDS, HOWEVER THERE
CAN BE LARGE HAIL ALSO. ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ041-101730-
TUCKER-
127 PM EDT THU AUG 9 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

NATIONAL WEATHER SERVICE PITTSBURGH SAYS FLASH FLOODING IS
POSSIBLE FROM TORRENTIAL THUNDERSTORM RAINS THIS AFTERNOON INTO
TONIGHT, WHERE RAIN AMOUNTS GO OVER 2 INCHES IN A COUPLE HOURS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING THUNDERSTORM WINDS, HOWEVER THERE CAN BE LARGE HAIL ALSO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Aug 9, 10:59 AM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 AM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     2 NE LEECHBURG          40.65N 79.58W
08/09/2007                   ARMSTRONG          PA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

RKANE
Local storm report, Aug 9, 11:12 AM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 AM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     2 NW NATRONA HEIGHTS    40.64N 79.76W
08/09/2007                   ALLEGHENY          PA   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN

&&

RKANE
Local storm report, Aug 9, 11:25 AM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND DMG     2 W EXPORT              40.42N 79.66W
08/09/2007                   WESTMORELAND       PA   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES REPORTED DOWN IN
            MURRYSVILLE AND NEAR EXPORT.

0925 AM     FLASH FLOOD      EXPORT                  40.42N 79.62W
08/09/2007                   WESTMORELAND       PA   COUNTY OFFICIAL

            EMERGENCY MANAGEMENT OFFICIALS REPORTED WIDESPREAD
            FLOODING IN BOTH EXPORT AND MURRYVILLE AREAS.

&&
Special weather statement, Aug 9, 12:44 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1244 PM EDT THU AUG 9 2007

OHZ040-041-PAZ007-013-020-091745-
BEAVER PA-CARROLL OH-COLUMBIANA OH-LAWRENCE PA-MERCER PA-
1244 PM EDT THU AUG 9 2007

...INTENSE THUNDERSTORMS APPROACHING...

A LINE OF INTENSE THUNDERSTORMS WILL MOVE ACROSS
COLUMBIANA...CARROLL...BEAVER...MERCER AND LAWRENCE COUNTIES...

AT 1239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTH OF SALEM TO 10 MILES NORTHWEST OF SALEM TO 50 MILES WEST OF
HOMEWORTH...OR ALONG A LINE EXTENDING FROM 20 MILES NORTH OF SALEM TO
10 MILES NORTHWEST OF SALEM TO 22 MILES NORTH OF LAYLAND...MOVING
EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BEAVER...BEAVER FALLS...BLACKHAWK...ELLWOOD CITY...FARRELL...
  HERMITAGE...NEW CASTLE...NEW WILMINGTON...SHARON...SHIPPINGPORT...
  AUGUSTA...BEAVER CREEK STATE PARK...COLUMBIANA...EAST LIVERPOOL...
  EAST PALESTINE...EAST ROCHESTER...GUILFORD LAKE STATE PARK...
  HOMEWORTH...LEETONIA...LISBON...MECHANICSTOWN...MILLPORT...SALEM...
  SALINEVILLE AND WELLSVILLE

THESE STORMS WILL LIKELY CAUSE STRONG WIND GUSTS BETWEEN 40 AND 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS INDICATED WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Aug 9, 1:33 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     1 E SALEM               40.90N 80.83W
08/09/2007                   COLUMBIANA         OH   AMATEUR RADIO

            NUMEROUS TREES...TELEPHONE LINES AND TELEPHONE POLES DOWN
            BETWEEN SALEM AND LETONIA.

0127 PM     HAIL             LISBON                  40.78N 80.77W
08/09/2007  M0.88 INCH       COLUMBIANA         OH   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED NICKEL SIZED HAIL IN LISBON.

0127 PM     TSTM WND DMG     SALEM                   40.90N 80.85W
08/09/2007                   COLUMBIANA         OH   COUNTY OFFICIAL

            ROOF/CANOPY OVER GASOLINE PUMPS AT GET-GO GAS STATION
            PARTIALLY BLOWN OFF IN SALEM.

&&
Special weather statement, Aug 9, 1:55 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT THU AUG 9 2007

OHZ039-049-050-PAZ014-021>023-029-030-WVZ001-002-091830-
ALLEGHENY PA-ARMSTRONG PA-BROOKE WV-BUTLER PA-HANCOCK WV-HARRISON
OH-INDIANA PA-JEFFERSON OH-TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND
PA-
155 PM EDT THU AUG 9 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
HARRISON...JEFFERSON...TUSCARAWAS...ARMSTRONG...WASHINGTON...
ALLEGHENY...WESTMORELAND...INDIANA...BUTLER...BROOKE AND HANCOCK...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES
NORTHWEST OF MARS TO 22 MILES NORTH OF BOWERSTON TO 28 MILES
NORTHWEST OF UHRICHSVILLE...OR ALONG A LINE EXTENDING FROM 2 MILES
NORTH OF NEW CASTLE TO EAST ROCHESTER TO 12 MILES NORTHWEST OF
STRASBURG...MOVING EAST AT 25 MPH.

THESE STORMS CAN CAUSE WIND GUSTS OVER 40 MPH AND HAIL. ALSO
FREQUENT LIGHTNING AND HEAVY RAINS CAPABLE OF CAUSING PONDED WATER
ON ROADS AND IN LOWLYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  APOLLO...BRIDGEVILLE...BURGETTSTOWN...CARNEGIE...CROOKED CREEK LAKE
  PARK...DOWNTOWN PITTSBURGH...ELDERTON...FLORENCE...FORD CITY...FOX
  CHAPEL...FRANKLIN PARK...FREEPORT...GIBSONIA...IMPERIAL...
  LERNERVILLE...MARS...MCDONALD...MCKEES ROCKS...MOON...NATRONA
  HEIGHTS...NEW KENSINGTON...NORTH SIDE...OAKDALE...PENN HILLS...
  PERRYSVILLE...PLUM...RUSSELLTON...SARVER...SAXONBURG...SEWICKLEY...
  SOUTH SIDE...SPRINGDALE...VANDERGRIFT...WEXFORD...WILKINSBURG...
  BOWERSTON...CADIZ...DENNISON...GILMORE...HOPEDALE...JEWETT...MINGO
  JUNCTION...NEWELL...SCIO...SMITHFIELD...TAPPAN...TIPPECANOE...
  UHRICHSVILLE...UNIONPORT...WINTERSVILLE...COLLIERS...FOLLANSBEE...
  SUN VALLEY AND WEIRTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KPIT), 12:00Z

6.8 hours before the tornado, 10 km from the path. August 9, 2007.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 685 joules per kilogram, CIN -50, lifted condensation level 717 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 124 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-50 J/kg
Surface CAPE
355 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Pittsburgh, PA (KPIT), 00:00Z

5.2 hours after it, 10 km from the path. August 10, 2007.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 178 joules per kilogram, CIN -54, lifted condensation level 722 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2007-08-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 111 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-54 J/kg
Surface CAPE
789 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The radar

The Pittsburgh radar (KPBZ), 22 km away, was scanning. The volume nearest the touchdown began at 18:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:30 UTCDOWNBURSTBeaverBeaver, PATREES DOWN COUNTYWIDE.
18:50 UTCTORNADOPittsburghAllegheny, PAEF0 - LENGTH ABOUT ONE HALF MILE. WIDTH ABOUT 200 YARDS. MAXIMUM ESTIMATED WINDS ABOUT 85 MPH.
18:55 UTCTSTM WND DMGRoss TownshipAllegheny, PATREES AND POWER LINES DOWN NEAR ROSS PARK MALL.
19:05 UTCHAIL 1PittsburghAllegheny, PAPUBLIC REPORTED HAIL APPROXIMATELY 1.00 INCHES IN DIAMETER.
19:14 UTCTSTM WND DMGPittsburghAllegheny, PATREES REPORTED DOWN ON EAST CARSON STREET AS WELL AS IN THE VICINITY OF FORBES AND BRADDOCK.
19:20 UTCDOWNBURSTWashingtonWashington, PATREES DOWN COUNTYWIDE.
19:20 UTCTSTM WND DMGCecil-BishopWashington, PASTRUCTURAL DAMAGE.
19:20 UTCFLASH FLOODMillvaleAllegheny, PASKYWARN SPOTTER REPORTED THAT GIRTYS RUN COMING OUT OF ITS BANKS AND BEGINNING TO FLOOD OPRTIONS OF MILLVALE AGAIN.
19:35 UTCTSTM WND DMGLatrobeWestmoreland, PASEVERAL TREES AND POWER LINES DOWN.
19:35 UTCTSTM WND DMGMount PleasantWestmoreland, PALARGE BRANCHES DOWN.
19:40 UTCDOWNBURST8 Sw AliquippaBeaver, PAROUTE 18 CLOSED DUE TO FLODDING BETWEEN GREENGARDEN RD AND RT 151.
19:40 UTCTSTM WND DMG8 S WashingtonWashington, PATREES AND WIRES DOWN IN AMWELL TOWNSHIP.
19:40 UTCHEAVY RAIN 3.03MonessenWestmoreland, PA3.03 INCHES OF RAINFALL IN ONE HOUR AND 35 MINUTES.
20:00 UTCTSTM WND DMGLatrobeWestmoreland, PATREES DOWN COUNTYWIDE.
20:00 UTCFLASH FLOODAliquippaBeaver, PAFLOODING ON ROUTE 51...ROAD CLOSED BETWEEN ALIQUIPPA BRIDGE AND MONACA.
20:00 UTCFLASH FLOODLatrobeWestmoreland, PAFLOODING REPORTS COUNTYWIDE.
20:03 UTCDOWNBURSTGreensburgWestmoreland, PATREES DOWN IN THE CITY OF GREENSBURG.
20:03 UTCFLASH FLOOD5 Wnw PittsburghAllegheny, PAMCNIGHT ROAD CLOSED DUE TO FLOODING.
20:05 UTCFLASH FLOODAllenportWashington, PA4 HOUSES FLOODED.
20:18 UTCFLASH FLOODBrownsvilleFayette, PAFLOODING COUNTYWIDE. FLOODING ON SECOND ST IN BROWNSVILLE. ALSO FLOODING ON RT 201, SHERWOOD AVE, AND COLD RUN RD IN WASHINGTON TWP. MAIN ST IN LUZERNE TWP. MILLER ST AND TIPPECANOE RD IN NEWELL. ALL REPSORTS BETWEEN 418
20:30 UTCFLASH FLOODAllenportWashington, PAFLASH FLOODING IN ALLENPORT, ROSCOE, COKESBURG, AMWELL, ELLSWORTH.
21:00 UTCFLASH FLOODEllsworthWashington, PAALMOND RD BRIDGE FLOODED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of August 9, 2007

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 94:06 PM EDTEF0Richland, OH0.820$150,000
August 94:28 PM EDTEF1Ashland, OH0.530$1.4 million
August 94:35 PM EDTEF1Medina, OH1.050$175,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.